Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Apr 9, 2021, 7:30 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2021, 7:30 PM EDT (23:30 UTC)
- Expired
- Apr 9, 2021, 8:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Columbia, SC
Counties Kershaw County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217
WWUS82 KCAE 092330
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
730 PM EDT Fri Apr 9 2021
SCZ021-022-028-031-100000-
Fairfield SC-Richland SC-Kershaw SC-Sumter SC-
730 PM EDT Fri Apr 9 2021
...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield...northeastern Richland...southwestern Kershaw and
northwestern Sumter Counties Until 800 PM EDT....
At 730 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lugoff to
Dentsville, moving north at 30 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Columbia, Forest Acres, Camden, Lake Wateree Dam, Dentsville, Arcadia
Lakes, Lugoff, Villages at Sandhill, Elgin, Killian, Woodfield,
Sesquicentennial State Park, Lake Carolina, Longtown, Fort Jackson,
Goodale State Park, Blythewood, Ridgeway, North Central High School
and North Towne Square Shopping Center.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 71 and 102.
Interstate 77 between mile markers 13 and 28.
LAT...LON 3445 8044 3443 8097 3401 8102 3408 8056
TIME...MOT...LOC 2330Z 194DEG 26KT 3415 8066 3408 8094
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 2:51 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Apr 9, 2:51 PM EDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Columbia SC 251 PM EDT Fri Apr 9 2021 .SYNOPSIS... An approaching frontal system will bring increased chances of showers and thunderstorms to the region through Saturday. Only isolated to widely scattered showers and thunderstorms are expected this afternoon and evening. A better chance with more widespread coverage is expected Saturday afternoon and evening. A front will move through Sunday evening, with better precipitation chances to our south. Dry conditions expected Sunday night through Tuesday. Moisture may return mid to late next week. && .NEAR TERM /THROUGH TONIGHT/... Surface analysis this afternoon shows high pressure centered well off the east coast of Florida. Regional radar shows convection continuing along the Gulf coast and across southern portions of AL/GA. This is aligned with better moisture convergence, higher pw values and cape values values above 2500 j/kg. SPC and observational analysis shows higher dewpoints across the eastern half of the state, especially along the I-20 and I-95 corridors. Airmass has become weakly to moderately unstable even with the filtered sunshine from the high clouds that have been passing over the area through the day. SPC analysis shows LI values from -6 to -7 with surface based cape values from 2000-2500 j/kg. Short term convective models indicate some isolated to widely scattered convection to begin developing across the Midlands/CSRA this afternoon and lingering into the evening. A couple of areas to watch will be were upper level dynamics look to be best. This would be across the Lowcountry/srn Midlands and northern Midlands/Pee Dee. If a storm is able to become better organized, the main threat would be hail with web bulb zero values around 7k feet. Damaging winds would also be a threat with forecast soundings showing some mid level dry air in place and an inverted-V signature. SPC increased the area for marginal risk to include all of the CWA through the afternoon/evening hours. With little in the way of s/w activity moving across the area tonight, expect most of the shra/tsra to diminish with daytime heating. Expect some clouds overnight and temperatures gradually falling into the upper 50s to lower 60s. && .SHORT TERM /SATURDAY THROUGH MONDAY/... A strong upper level trough will move from the Mid Mississippi River Valley into the Western Great Lakes region on Saturday. A cold front associated with this trough will push into The Midlands and CSRA during the afternoon and evening hours. CAMS show a broken line of showers and thunderstorms moving across the region with the best timing estimate of between 3 and 10 pm. These models forecast SBCAPES 750-1250 J/KG and low level directional shear with 850 mb winds 25-35 knots. The primary severe weather hazard should be damaging winds. Small hail will be possible with 500 mb temps around -12C and a freezing level of around 11Kft. Some of the storms may rotate due to the low level directional shear. Much drier air pushes into the region behind the cold front late Saturday Night through Sunday with precipitable water values decreasing to less than one inch by Sunday afternoon. A secondary cold front moves across The Midlands and CSRA during the day. The CAMS do not show much in the way of convective development, however the environment is supportive of damaging winds with "inverted V" model forecast soundings. Monday will be much quieter weather wise with a west northwest flow aloft. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Model ensembles depict a complex cut off upper level low pressure system south of New England and a flat ridge axis over the Lower Mississippi River Valley. The Midlands and CSRA should be in west northwest flow aloft between these two features. These ensembles forecast low confidence in the specific development of disturbances rotating around the cut off upper level low and the amount of Gulf of Mexico moisture advected into the region during the latter half of next week. We should see a low chance of showers and a cooling trend next Thursday and Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Conditions have improved, especially across the CSRA in regards to ceilings. VFR conditions are now prevalent at all of the TAF sites across the Midlands and CSRA. Plenty of mid/high level clouds continue to stream east-northeast across the area. High pressure remains centered to our south with light southwesterly flow. Aloft, a deep upper trough was located over the upper Midwest with southwesterly flow over the forecast area. Convection across cntrl/srn AL and into srn GA will continue to move slowly to the east- northeast through the remainder of the day. SPC analysis shows airmass across the Midlands/CSRA shows that the airmass has become moderately unstable and radar is showing a few isolated shra/tsra developing. At this time the convection is confined to the northern Midlands closer to shortwave energy. Additional s/w energy will be moving across srn GA into the Lowcountry of SC later this afternoon and evening. The convective models indicate the potential for a few additional tsra to develop later this afternoon and continue into the evening along/south of the I-20 corridor. Due to this fact, have continued to advertise potential for shra/tsra at both DNL and AGS. Lower confidence in convection reaching CAE/CUB/OGB so will leave out of this forecast for now. Expect any activity to diminish with loss of daytime heating as upper support is weak or negligible. Additionally, not expecting any reductions in vsby/cigs overnight at the traditional sites such as AGS/DNL/OGB. EXTENDED AVIATION OUTLOOK...Periodic ceiling and visibility restrictions will continue through Saturday and into early Sunday afternoon until a dry airmass and cold front finally push through Sunday afternoon. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
In the hours before
Local storm report, Apr 9, 4:35 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL PAGELAND 34.77N 80.39W
04/09/2021 E0.70 INCH CHESTERFIELD SC TRAINED SPOTTER
SPOTTER CALLED IN AND REPORTED TWO BRIEF
PERIODS OF PEA TO DIME SIZED HAIL AT
PAGELAND TOWN HALL. TIME ESTIMATED FROM
RADAR.
&&
GPLSpecial weather statement, Apr 9, 6:45 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
645 PM EDT Fri Apr 9 2021
SCZ022-028-031-037-092315-
Calhoun SC-Richland SC-Kershaw SC-Sumter SC-
645 PM EDT Fri Apr 9 2021
...Strong Thunderstorms Will Impact Portions of north central
Calhoun...southeastern Richland...southwestern Kershaw and west
central Sumter Counties Until 715 PM EDT....
At 639 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Gadsden, or near McEntire Air Base, moving
northeast at 15 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, McEntire Air Base, Eastover, Gadsden, Congaree National
Park, Hopkins, Horrel Hill, Fort Jackson McCrady Training Center,
Stateburg and Wedgewood.
LAT...LON 3370 8077 3386 8097 3412 8069 3393 8046
TIME...MOT...LOC 2239Z 221DEG 12KT 3386 8076Special weather statement, Apr 9, 7:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
730 PM EDT Fri Apr 9 2021
SCZ021-022-028-031-100000-
Fairfield SC-Richland SC-Kershaw SC-Sumter SC-
730 PM EDT Fri Apr 9 2021
...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield...northeastern Richland...southwestern Kershaw and
northwestern Sumter Counties Until 800 PM EDT....
At 730 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lugoff to
Dentsville, moving north at 30 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Columbia, Forest Acres, Camden, Lake Wateree Dam, Dentsville, Arcadia
Lakes, Lugoff, Villages at Sandhill, Elgin, Killian, Woodfield,
Sesquicentennial State Park, Lake Carolina, Longtown, Fort Jackson,
Goodale State Park, Blythewood, Ridgeway, North Central High School
and North Towne Square Shopping Center.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 71 and 102.
Interstate 77 between mile markers 13 and 28.
LAT...LON 3445 8044 3443 8097 3401 8102 3408 8056
TIME...MOT...LOC 2330Z 194DEG 26KT 3415 8066 3408 8094The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 6:45 PM EDT | Special Weather Statement | CAE | Richland | 30 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.